In a recent piece of health news, it has been noted that allergy hospital admissions have increased by a third.

The article states that, according to NHS Digital statistics, there were 29,544 hospital admissions in 2015-16 for allergic reactions, as compared to 22,206 admissions in 2011-12; an increase of almost exactly 33%. This is thought to be due to the fact that we now live in a cleaner society, which lowers our resistance to various allergens including dust and pollen. Three of the top five hospitals recording allergy-related admissions are in London, although this just may reflect the local population size. It is also notable that the rise in anaphylactic shock admissions has been less significant, but it has still risen some 19%.

Understanding anaphylaxis is extremely important, as it can be a life-threatening condition. Typical features of an anaphylactic reaction, which will often occur within seconds or minutes of being exposed to the offending allergen, include:

  • widespread flushing and itching of the skin
  • a raised, red rash resembling a nettle rash (also known as “hives” or “urticaria”)
  • swelling of the skin (angioedema), lips, hands and feet
  • swelling of the mouth, tongue and throat, which can lead to breathing difficulties
  • wheezing, tightness in the chest, shortness of breath and asthma
  • abdominal pain, nausea and vomiting, and diarrhoea
  • dizziness, collapse (often due to a drop in blood pressure) and unconsciousness.

In mild cases, there may be nothing more than some tingling or itching in the lips or mouth, or a small rash, which will either disappear on its own or can be treated with antihistamines. In more severe cases, cardiorespiratory arrest and possibly death may occur if emergency treatment is not sufficiently quick: there are about 20 deaths per year in the UK from anaphylactic shock. Fatal cases related to food allergy tend to lead to death within 25-35 minutes of the exposure to the allergen, which is longer than that for drugs which are between about 5-15 minutes. Asthma is a risk factor for fatal anaphylaxis, as is delayed treatment.

Food allergy from common allergens, including peanuts, tree nuts (walnuts, almonds, brazil and cashew nuts), celery, egg and shellfish, are only part of the story; other allergens include wasp, bee and hornet stings, natural latex (rubber), certain drugs, including penicillin, and even exercise. An excellent website on anaphylaxis describing the above which is the website of the Anaphylaxis Campaign, an organising which supports those with severe allergies.

Allergens trigger an over-reactive immune response mediated by a chemical known as Immunoglobulin E, which causes the release of other chemicals, such as histamine, which cause the symptoms described above. One of the mainstays of treatment of those prone to severe allergies is adrenaline, which can be administered in an emergency situation by use of an adrenaline pen (Emerade®, EpiPen® and Jext®). A panel of experts in Europe (Muraro et al 2014) has recommended that adrenaline should be prescribed to people in three main circumstances: (a) previous anaphylaxis triggered by food, latex, allergens in the air or exercise, or if the cause is unknown; (b) unstable or moderate to severe persistent asthma in combination with a food allergy; and (c) an insect sting allergy where allergic reactions have been moderate or severe.

People with allergies should, therefore, be extra vigilant about what they eat or are exposed to, and anyone with a significant allergic reaction may wish to consider seeking specialist advice from an immunologist or allergy expert. It is notable that a large number of people who go on to develop anaphylaxis have a previous history of atopy e.g. allergic rhinitis, asthma, atopic dermatitis: in the Rochester Epidemiology Project in the US, 53% of the patients with anaphylaxis had a history of atopic diseases.

In the clinical negligence setting, probably one of the most important anaphylactic reactions are those of drug reactions, even to common drugs such as penicillin and the cephalosporins such as cefuroxime, as such reactions need to be identified and treated rapidly, as failure to do so can result in a catastrophic anaphylactic reaction which, in the worst case scenarios and when the reaction is not recognised sufficiently quickly, can lead to severe brain injury or death. In the primary care setting, though, it is important that GPs, in particular, are aware of the risk factors and at-risk individuals and prescribe adrenaline pens appropriately, and it is also important for paramedics and those in A&E to be able to recognise the tell-tale features of anaphylaxis and react quickly. It is, therefore, of some note that allergy admissions to hospital have increased by a third in four years.